Alert archive / Utah / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 17, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 13, 2016, 12:21 PM MDT for Salt Lake County, Utah. It was in force for 24 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2016, 12:21 PM MDT (18:21 UTC)
- Expired
- Jun 13, 2016, 12:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Salt Lake County, UT
The radar
The Salt Lake City radar (KMTX), 77 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 12:25 PM MDT | HAIL 1 | West Valley City, UT | |
| Jun 13, 12:37 PM MDT | HAIL 1.75 | Kearns, UT | |
| Jun 13, 12:55 PM MDT | HAIL 0.75 | Taylorsville, UT | SIZE AND LOCATION ESTIMATED FROM SOCIAL MEDIA |
| Jun 13, 12:55 PM MDT | HAIL 0.75 | Taylorsville, UT | SIZE AND LOCATION ESTIMATED FROM SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 6.4 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 585 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1278 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
159 WUUS55 KSLC 131821 SVRSLC UTC035-131845- /O.NEW.KSLC.SV.W.0017.160613T1821Z-160613T1845Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1221 PM MDT MON JUN 13 2016 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN SALT LAKE COUNTY IN UTAH... * UNTIL 1245 PM MDT * AT 1221 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER MAGNA...OR OVER WEST VALLEY CITY. THIS STORM WAS NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... SALT LAKE CITY...WEST VALLEY CITY...MURRAY...WEST JORDAN... TAYLORSVILLE...SOUTH JORDAN...MIDVALE...HOLLADAY...SOUTH SALT LAKE... OQUIRRH...KEARNS...COTTONWOOD WEST...MAGNA...MILLCREEK AND EAST MILLCREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4054 11204 4067 11219 4085 11206 4066 11181 TIME...MOT...LOC 1821Z 225DEG 3KT 4067 11206 $$ MT
1 follow-up statement
725 WWUS55 KSLC 131836 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1236 PM MDT MON JUN 13 2016 UTC035-131845- /O.CON.KSLC.SV.W.0017.000000T0000Z-160613T1845Z/ SALT LAKE UT- 1236 PM MDT MON JUN 13 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM MDT FOR NORTHWESTERN SALT LAKE COUNTY... AT 1235 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED OVER KEARNS...OR OVER WEST VALLEY CITY...MOVING SOUTHEAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... SALT LAKE CITY...WEST VALLEY CITY...MURRAY...WEST JORDAN...TAYLORSVILLE... SOUTH JORDAN...MIDVALE...HOLLADAY...SOUTH SALT LAKE...OQUIRRH...KEARNS... COTTONWOOD WEST...MAGNA...MILLCREEK AND EAST MILLCREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. THIS STORM IS CAPABLE OF PRODUCING A SIGNIFICANT AMOUNT OF HAIL. HAIL MAY ACCUMULATE ON AREA ROADS RESULTING IN DANGEROUS TRAVEL CONDITIONS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4054 11204 4067 11219 4085 11206 4066 11181 TIME...MOT...LOC 1835Z 308DEG 6KT 4065 11201 $$ MT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 10:10 AM MDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jun 13, 10:10 AM MDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 1010 AM MDT MON JUN 13 2016 .SYNOPSIS...A cool upper trough will slowly cross the Great Basin today. Weak high pressure will follow briefly tonight into Tuesday morning. A dry southwest flow is forecast to develop beginning Tuesday afternoon, with strong high pressure moving back in for the upcoming weekend. && .DISCUSSION...An elongated trough is moving through the southwestern CONUS this morning, helping initiate scattered showers and thunderstorms across portions of Utah and southwest Wyoming. The best showers as of 16Z are along and east of a line roughly from Cedar City to Evanston, WY, associated with the upper level jet. Convective activity will increase across much of the area this afternoon as the trough continues to slide across the CWA. Otherwise, expect partly cloudy skies and near seasonal temperatures through the afternoon. Updated the forecast this morning to increase POPs through the morning and make some small POP changes for the afternoon. Otherwise, the forecast is in good shape, and no further updates are anticipated this morning. && .AVIATION...Sufficient moisture and instability will support scattered light showers over/near the KSLC terminal through mid- afternoon. Isolated thunderstorms migrating off the higher terrain could impact the terminal with gusty and erratic winds between 21Z and 02Z. The passage of the upper level trough around mid-evening will bring drier and more stable air to northern Utah with the threat for showers/thunderstorms ending by late evening. && .SLC Watches/Warnings/Advisories... UT...None. WY...None. && PUBLIC...Schoening AVIATION...Conger For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 13, 5:03 AM MDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 503 AM MDT MON JUN 13 2016 UTZ001>016-019>021-517-518-WYZ021-141300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 503 AM MDT MON JUN 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE AREA TODAY. SMALL HAIL...LOCALLY HEAVY RAIN AND GUSTY WINDS WILL BE THE MAIN THREAT WITH THE STRONGER STORMS. RIVERS AND STREAMS THAT FLOW OUT OF THE UINTA MOUNTAINS ACROSS NORTHEAST UTAH AND SOUTHWEST WYOMING ARE RUNNING HIGH...FAST AND COLD FROM HIGH ELEVATION SNOW MELT. PLEASE MAKE SURE TO KEEP CHILDREN AND PETS AWAY FROM THESE WATERWAYS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY GUSTY SOUTH WINDS ALONG WITH WARMER AND DRIER AIR WILL DEVELOP ACROSS MUCH OF THE REGION TUESDAY THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, Jun 13, 12:14 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1214 PM MDT MON JUN 13 2016 UTZ002-003-005-131845- GREAT SALT LAKE DESERT AND MOUNTAINS UT- SALT LAKE AND TOOELE VALLEYS UT-NORTHERN WASATCH FRONT UT- 1214 PM MDT MON JUN 13 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIS AND NORTHWESTERN SALT LAKE COUNTIES UNTIL 1245 PM MDT... AT 1213 PM MDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM PRODUCING DIME SIZED HAIL OVER MAGNA... OR OVER WEST VALLEY CITY...MOVING NORTHEAST AT 5 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE. LOCATIONS IMPACTED INCLUDE... SALT LAKE CITY...WEST VALLEY CITY...MURRAY...WEST JORDAN...TAYLORSVILLE... SOUTH SALT LAKE...NORTH SALT LAKE...OQUIRRH...KEARNS...MAGNA...MILLCREEK AND SUGARHOUSE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4059 11200 4068 11220 4090 11202 4076 11181 TIME...MOT...LOC 1813Z 210DEG 6KT 4070 11206 MT
Local storm report, Jun 13, 12:21 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1221 PM MDT MON JUN 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HAIL KEARNS 40.65N 112.01W
06/13/2016 M1.00 INCH SALT LAKE UT PUBLIC
QUARTER SIZED HAIL PHOTOGRAPHED BY A MEMBER OF THE PUBLIC
AND REPORTED ON TWITTER.
&&
ESThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 6:09 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 66 min |
| Jun 12, 6:22 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 40 min |
| Jun 12, 7:00 PM MDT | Special Weather Statement | SLC | Tooele | 45 min |
| Jun 12, 7:11 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 49 min |
| Jun 12, 7:56 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Morgan, Weber | 49 min |
| Jun 12, 8:40 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Cache, Rich | 65 min |
| Jun 13, 12:14 PM MDT | Special Weather Statement | SLC | Salt Lake | 31 min |
| Jun 13, 12:49 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake | 26 min |
| Jun 13, 1:31 PM MDT | Special Weather Statement | SLC | Salt Lake | 29 min |
| Jun 13, 1:37 PM MDT | Special Weather Statement | SLC | Tooele | 38 min |
| Jun 13, 1:49 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 116 min |
| Jun 13, 3:07 PM MDT | Special Weather Statement | SLC | 23 min | |
| Jun 13, 3:37 PM MDT | Special Weather Statement | SLC | Tooele | 38 min |
| Jun 13, 4:13 PM MDT | Special Weather Statement | SLC | Tooele | 62 min |
| Jun 13, 5:11 PM MDT | Special Weather Statement | SLC | Davis, Salt Lake | 49 min |
| Jun 13, 5:45 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Tooele, Weber | 30 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.